Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 150, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2016, 4:43 PM CDT for Ramsey County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 1, 2016, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:22 PM CDT | HAIL 1 | 6 N Southam, ND | DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WUUS53 KFGF 012143
SVRFGF
NDC071-012230-
/O.NEW.KFGF.SV.W.0150.160801T2143Z-160801T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 530 PM CDT
* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
GARSKE...OR 18 MILES NORTHEAST OF DEVILS LAKE...MOVING NORTHEAST AT
35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DERRICK AND HAMPDEN AROUND 500 PM CDT.
EDMORE AROUND 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4854 9875 4855 9833 4837 9832 4837 9831
4831 9830 4820 9871 4835 9888
TIME...MOT...LOC 2142Z 227DEG 30KT 4835 9871
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS1 follow-up statement
480
WWUS53 KFGF 012205
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT MON AUG 1 2016
NDC071-012230-
/O.CON.KFGF.SV.W.0150.000000T0000Z-160801T2230Z/
RAMSEY ND-
505 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN RAMSEY COUNTY...
AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DERRICK...OR
20 MILES SOUTH OF LANGDON...MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN RAMSEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4854 9875 4855 9833 4837 9832 4837 9831
4831 9830 4820 9871 4835 9888
TIME...MOT...LOC 2205Z 227DEG 30KT 4848 9850
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:52 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 1, 2:52 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 252 PM CDT MON AUG 1 2016 .SHORT TERM...(This evening through Tuesday) Issued at 250 PM CDT Mon Aug 1 2016 Main impacts will be severe potential late afternoon and tonight. Boundary currently oriented from the ne tip of ND southwestward to south of BIS. NSSL WRF/HRRRX fairly close with convective initiation around 21-22z then propagate line of convection eastward through the evening. Primary severe threat looks to be Hail/wind and psbl heavy rain. Made best attempt to time storm passage with highest pops. by 06z convection should be confined to areas east of the valley exiting the fa in the am. In the wake of the boundary passage dewpoints drop off nicely. So while column does not cool off all that much it will not be near as humid tomorrow with temperatures in the low to mid 80s with no pcpn expected. .LONG TERM...(Tuesday night through Monday) Issued at 250 PM CDT Mon Aug 1 2016 The extended period starts off with weak high pressure over the area on Tuesday...as an interlude before the next system crosses the Dakotas on Wednesday. Return flow ahead of the the system on Wednesday will pump up the moisture again...along with 850mb dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low level jet. In association with a vigorous wave aloft and increased instability...expect the ingredients to come together for another severe weather threat on Wednesday afternoon and evening. For Thursday through Sunday...a bit cooler temperatures and drier air will push south across the area...and the upper ridge will slowly build again by the end of the period allowing temperatures to rebound. A few upper level impulses can be expected to propagate through the flow during this time...bringing a slight chance for some showers to the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1232 PM CDT Mon Aug 1 2016 Timing of thunder potential at TAF sites main challenge for this period. Initial storms have lifted into Canada and expect more storms to develop along boundary mid afternoon DVL basin propagating east across the FA later this afternoon and tonight. Have follow high resolution model guidance for timing but will likely need updates along the way. Persistent MVFR ST deck beginning to lift and should be VFR within next couple of hours. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Voelker
Hazardous weather outlook, Aug 1, 7:19 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 719 AM CDT MON AUG 1 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 719 AM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV. SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS. PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA. PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 1, 11:13 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 AM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HEAVY RAIN MCVILLE 47.77N 98.18W
08/01/2016 E2.75 INCH NELSON ND TRAINED SPOTTER
ND ARB OBSERVER IN MCVILLE REPORTED 2.75 INCHES OF
RAINFALL WITH MORNING STORMS.
&&
ALEEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:41 AM CDT | Special Weather Statement | FGF | Nelson | 64 min |
| Aug 1, 8:48 AM CDT | Special Weather Statement | FGF | Nelson | 27 min |
| Aug 1, 9:22 AM CDT | Areal Flood Advisory | FGF | Nelson | 3 hr |
| Aug 1, 10:29 AM CDT | Special Weather Statement | FGF | Cavalier | 61 min |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 60 min |
| Aug 1, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 54 min |
| Aug 1, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.